North Dakota, 2010

Hail in North Dakota, June 3, 2010

June 3, 2010 · NWS BIS · 3 events in 3 counties and zones

A surface cold front pushing east across North Dakota resulted in scattered thunderstorms developing from the late afternoon through the mid evening hours of Thursday, June 3rd. Non-severe hail reports were received along with one funnel cloud report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface cold front pushing east across North Dakota resulted in scattered thunderstorms developing from the late afternoon through the mid evening hours of Thursday, June 3rd. Non-severe hail reports were received along with one funnel cloud report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 3, 1:00 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 3, 1:00 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUN 3 2010

.SYNOPSIS...
A TROUGH OF LOW PRESSURE FROM WESTERN SASKATCHEWAN AND ALBERTA
BORDER WITH TROUGH OF LOW PRESSURE EXTENDING SOUTHEAST INTO CENT AL
PLAINS. LARGE AREA OF RAIN SHOWERS EAST OF TROUGH WITH ISOLATED
THUNDERSTORMS DEVELOPING RIGHT ALONG TROUGH.

&&

.SHORT TERM...
CURRENTLY...OVER THE CONUS...NEAR ZONAL FLOW ALOFT CONTINUES...WITH
WEAK RIDGING OVER THE NORTHERN PLAINS GIVING WAY TO A SHORTWAVE
TROUGH APPROACHING FROM THE WEST. A LARGE AREA OF RAIN SHOWERS
ASSOCIATED WITH SURFACE LOW PRESSURE IS WORKING ITS WAY ACROSS THE
STATE...AND IS WORKING WITH THE APPROACHING SHORTWAVE TO DEVELOP
THUNDERSTORMS IN THE WEST. MAIN FORECAST CONCERNS WILL BE THE THE
CHANCES FOR RAIN AND THUNDERSTORMS TONIGHT AND AGAIN OVER THE
WEEKEND. MODELS ARE IN GOOD AGREEMENT OVERALL...BUT WILL LEAN WITH
THE MORE CONSISTENT ECMWF FOR THE FORECAST.

THE SHORTWAVE TO THE WEST WILL TRACK OVER THE STATE THIS
EVENING...BRINGING COLD ADVECTION ALOFT AND INCREASING INSTABILITY
ACROSS THE STATE. MODEL DEPICTIONS OF 1000 T0 1500 J/KG OF CAPE IN
THE SOUTHWEST EARLY THIS AFTERNOON WILL SLIDE EASTWARD INTO CENTRAL
ND BY THIS EVENING...AND WITH ABOUT 20 KNOTS OF 0-1 KM
SHEAR...EXPECT SOME ORGANIZATION...BUT NOTHING THAT WOULD APPROACH
SEVERE CRITERIA. THUNDERSTORMS AND SHOWER ACTIVITY SHOULD DIE DOWN
AFTER SUNSET...AS THE MAIN AREA OF FORCING EXITS THE CWA AND DAYTIME
HEATING CEASES.

BROAD RIDGING RETURNS TO THE PLAINS FOR FRIDAY...BUT WILL LIKELY BE
SHORT LIVED AS ANOTHER SHORTWAVE APPROACHES FRIDAY NIGHT...RESULTING
IN A GOOD CHANCE OF PRECIPITATION FOR THE MAJORITY OF SATURDAY.
MODELS SUGGEST MOST INSTABILITY WOULD BE ALONG A LINE FROM NORTH
CENTRAL TO SOUTHEAST ND...SO WILL EMPHASIS THUNDERSTORM CHANCES
THERE. THE INFLUENCE OF THIS WAVE MAY LINGER A BIT LONGER AS IT
PHASES WITH AND EXTENDS A TROUGH DESCENDING INTO THE GREAT LAKES
AREA FROM EASTERN CANADA. THE PERIPHERY OF THE TROUGH MAY EXTEND FAR
ENOUGH WEST TO KEEP A CHANCE OF SHOWERS IN MY EASTERN COUNTIES
THROUGH SUNDAY MORNING. THE REST OF THE CWA SHOULD BE DRY SATURDAY
NIGHT THROUGH THE REST OF THE PERIOD.

TEMPERATURES ARE EXPECTED TO REMAIN RELATIVELY STABLE...WITH HIGHS
AROUND 70 AND LOWS AROUND 50 FOR THE DURATION OF THE SHORT TERM.

.LONG TERM...
MODELS/ENSEMBLES CONTINUE TO FORECAST HIGH LATITUDE BLOCKING AND
ZONAL (WEST TO EAST) FLOW ACROSS THE NORTHERN PLAINS. TIMING OF
SHORTWAVES EMBEDDED IN THE ZONAL FLOW DIFFERS BETWEEN LONG TERM
MODELS. THUS LOW PROBABILITIES OF SHOWERS/THUNDER IS EXPECTED IN
EACH FORECAST PERIOD. OTHERWISE SEASONABLE TEMPERATURES WITH HIGHS
FROM THE UPPER 60S TO UPPER 70S...AND LOWS 45 TO 55.

&&

.AVIATION...
A SURFACE TROUGH EXTENDED FROM NORTHEAST MONTANA TO NEAR KDIK/KMBG
WAS EXPECTED TO CONTINUE MOVING EASTWARD TO THE RED RIVER VALLEY BY
AROUND 06Z. AN AREA OF SHOWERS ASSOCIATED WITH THE SURFACE
TROUGH/FRONT HAS RESULTED IN RAIN SHOWERS AND MVFR CONDITIONS TO THE
WESTERN AND CENTRAL TAF SITES THIS AFTERNOON...AND WILL LIKELY
IMPACT ALL TERMINALS BY THIS EVENING. AN APPROACHING UPPER LEVEL
TROUGH THAT IS SET TO CROSS OVER THE STATE LATER TODAY MAY PROVIDE
ENOUGH LIFT FOR SCATTERED THUNDERSTORMS...BEGINNING IN THE WEST AND
SPREADING EAST THROUGH THE REST OF THE DAYLIGHT HOURS. VFR SHOULD
AGAIN PREVAIL BY TOMORROW MORNING AS HIGH PRESSURE BUILDS INTO THE
REGION. SOUTHERLY WINDS OF 5 TO 15 KNOTS SHOULD SHIFT TO THE WEST
WITH FRONTAL PASSAGE...WITH GUSTY WINDS POSSIBLE WITHIN THE VICINITY
OF ANY STORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/BPN/JV
Hazardous weather outlook, Jun 3, 2:23 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
423 AM CDT THU JUN 3 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
423 AM CDT THU JUN 3 2010 /323 AM MDT THU JUN 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS AN UPPER
LEVEL SHORT WAVE AND IT'S ASSOCIATED SURFACE TROUGH MOVE ACROSS
THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL CAUSE A SERIES OF LOW PRESSURE
TROUGHS TO DEVELOP IN CENTRAL MONTANA THEN MOVE EAST ACROSS THE
NORTHERN PLAINS. THIS WILL BRING INTERMITTENT SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Bismarck radar (KBIS), 157 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Dunn

When
June 3, 1:02 PM MST to 1:07 PM MST
Where
Dunn County, 4.3 mi E of New Hradec
Measured
0.88 in hail
Reported by
Public
Coordinates
47.010, -102.790

Hail, McKenzie

When
June 3, 3:55 PM MST to 4:00 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.840, -103.640

Funnel Cloud, Dickey

When
June 3, 8:30 PM CST to 8:32 PM CST
Where
Dickey County, 1.92 mi W of Ellendale Arpt
Reported by
Emergency Manager
Coordinates
46.020, -98.560

The funnel cloud did not reach the surface.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238202, 238203, 238205.